There is no cure for migraines. However, there is hope for effective relief and a significant reduction in the severity and number of migraine headaches you suffer. The first step is getting an accurate diagnosis from your physician. Unfortunately, only about half of migraine sufferers are diagnosed, and even less receive proper treatment, according to the American Migraine Study II.
Who gets migraines? Boys experience more migraines than girls prior to puberty, however, after age 11 girls begin to experience the majority of migraine headaches. The increase in the incidence of migraine in girls over boys continues to rise until adulthood when women experience migraine headaches 3 to 1 over men.
Why do so many more women than men suffer from migraine headaches? While it is improbable that sex hormones can completely explain the difference, there is significant evidence that there may be a connection between migraines and fluctuations in estrogen levels in women. The problem appears to be the response of the central nervous system to normal hormonal fluctuations. Women who suffer from migraines should understand that hormonal fluctuations are normal.
Women often experience their first migraine headache during their teen years, most occurring with the onset of menstruation. The highest incidence of migraine occurs in women around the age of 40. Fortunately, for most women, aging and menopause often reduces the frequency of migraines.
Although, headaches are common at the time of menstruation, not all of these headaches can be classified as migraine. Menstrual migraines occur, usually without aura, and are headaches that occur only during the period of 2 days before and 2 days after the onset of menstruation. They occur most frequently on the first day of your period, while premenstrual syndrome (PMS) related headaches usually end with the onset of menstruation.
Will oral contraceptives (OCs) help women with migraines? Or will migraines become worse? Women who use oral contraceptives may be surprised to learn that OCs may actually be a trigger for migraine. Some women may find their migraines are alleviated after starting oral contraceptives, while others find their migraine attacks are getting worse premenstrually.
So, women who have migraines that are worsened by oral contraceptives should quit taking them? Unfortunately the answer is not that easy. While stopping OC use may provide relief eventually, it can sometimes take up to 12 months after discontinuing the pill before improvement is noted. On a personal note, the number of migraines I have experienced in the last 11 years since having my tubes tied and stopping OCs have dropped dramatically. I was a regular (severe, go to bed, turn off the lights, put a pillow over my head, and don't anyone make a sound) migraine sufferer from my teens until my early thirties. Although I still have occasional non-migraine headaches I can't remember the last time I had a severe migraine headache.
Are there any risks for women who use OCs and suffer from migraine headaches? This a subject of much discussion because of the increased risk of stroke in women who use oral contraceptives. The risk of stoke in migraine patients appears to be higher in women who use OCs, have high blood pressure, and/or smoke. This is particularly true with the older high-dose oral contraceptives. The best advice for women who have migraines and want to use oral contraceptives is to use the lowest effective dose of estrogen because the risk appears to be estrogen-related, rather than progestin-related.
Next: Migraine Triggers
Mirgrane Information. NINDS. http://www.ninds.nih.gov/disorders/migraine/migraine.htm. Accessed 08/24/2009.